Alert archive / Virginia / Flash Flood Warnings in 2022

Flash Flood Warning 15, NWS Blacksburg, VA

August 5, 2022Pittsylvania County, City of Danville, Virginia

NWS Blacksburg, VA issued this flash flood warning at Aug 5, 2022, 3:36 PM EDT for Pittsylvania County, City of Danville, Virginia. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 5, 2022, 3:36 PM EDT (19:36 UTC)
Expired
Aug 5, 2022, 8:43 PM EDT
In force
5 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

Counties City of Danville, VA, Pittsylvania County, VA

The radar

The Roanoke radar (KFCX), 86 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.6 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2022-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 528 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2022-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
528 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
863 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 1:40 PM EDT, 1 hour 56 minutes earlier.

Area forecast discussion, Aug 5, 1:40 PM EDT, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
140 PM EDT Fri Aug 5 2022

.SYNOPSIS...
High pressure over the southeast and a series of weak fronts
will keep our area in a stormy pattern at times into the
weekend into early next week.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 130 PM EDT Friday...

Overall more storms today with rain heavy at times but not
everyone sees rain...

12z RNK sounding showed precip water of 1.58 inches and no cap.

A vort moving in from KY this afternoon will allow for storms
to fire sooner, and starting first in the High Country of NC
then unzipping along and either side of the Blue Ridge north
into VA by early afternoon. Storm motion should be southwest to
northeast and at time west to east around 15-20 mph this
afternoon. Will have to watch for training of storms for
potential flooding issues. However, given that only spotty areas
across southwest VA into the NC mtns received any heavy rain the
past 24 hours, and 1 hr FFG has gone up a little, will not be
posting any flood watches at this time.

Storms could become robust enough to bring down stronger
winds/wet microbursts, but very low threat/isolated at best,
with best storm environment for this further northeast across
the mid-Atlantic.

Some areas will reach their high temperature early this afternoon
before storms/outflow cooled air drop it back into the 70s per
high- res models.

Convection will begin to diminish after dark, but similar to recent
nights a few cells may continue into the overnight as storms move
north out of the Deep South. QPF amounts will average around a
half inch, with isolated higher amounts.

Tonight, lows will be in the 60s in the mountains to around 70F
for the Piedmont.

More storms are expected tomorrow but mainly over the mountains
closer to the shortwave set up from western PA/NY southwest into
KY. Weak upper flow favors slow movement of any storms so again
have to watch isolated hydro issues, but not enough to warrant a
watch.

Highs in the upper 70s to mid 80s west to around 90 east.

Confidence is high on storms this afternoon in coverage, then
average tonight-Saturday. Above average confidence on temps.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 1245 PM EDT Friday...

 Scattered showers and storms through the period...

Upper level ridging and surface high pressure remains over the
southern half of the US for the weekend. The south/southwesterly
flow around the surface high will bring moist, unstable air into the
region from the Gulf. This will bring daily chances of showers and
thunderstorms for the afternoons and evenings through Monday.
Storm coverage at this time look to be isolated to scattered, as
forecast soundings are showing more of a high CAPE/low shear
environment. The main threat with any of these storms look to be
heavy rain given the increased moisture in this airmass.
Flooding will be possible in areas that have saturated soils
from recent rains.

Temperatures will be near normal through this forecast period. Areas
east of the Blue Ridge will see high temperatures in the upper 80s
and areas west will see the upper 70s to low 80s.

Forecast confidence is average.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 115 PM EDT Friday...

   Front approaches for the middle of the week...

An upper level trough will begin to dig southward from eastern
Canada into the Midwest towards the middle of the work week, while
upper level ridging builds in the Southwest US. The cold front
associated with the trough will move southeastward into the Mid
Atlantic from the Great Lakes, likely reaching the Appalachians by
Wednesday, and will continue to move southeast through the end of
the week. Showers and thunderstorms are likely along and ahead of
the front, with the most active days looking like Tuesday and
Wednesday at this time.

Temperatures will be near normal through the period. However,
following the frontal passage, high temperatures will be a couple
degrees cooler.

Forecast confidence is average.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
As of 130 PM EDT Friday...

Expect mainly VFR through this evening. However, storms will
likely impact most if not all taf sites at some point this
afternoon, diminishing after 00-01z/Sat. Any storms will drop
cigs/vsby to at least MVFR but likely into IFR in heavy rain.

Later tonight, fog and/or low clouds of MVFR to IFR will likely
impact all terminals as low level moisture remains elevated.

For Saturday, should see things improve to VFR by 14-15z, with
any storms arriving into the mountains after 18z.

.Extended Aviation Discussion...
Scattered TSRA will be possible each afternoon and evening
through next Tuesday as we remain in an active pattern. No
particular day looks more active than another at this time with
nebulous forcing mechanisms most days. Late/night and early
morning fog will bring areas of IFR-LIFR each day. Otherwise,
outside periodic convection, mostly VFR conditions are expected.
Winds will be mostly light SSW-SW through the period with
speeds 5-10 mph, near calm at night.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...WP
NEAR TERM...WP
SHORT TERM...AS
LONG TERM...AS
AVIATION...WP
Hazardous weather outlook, Aug 5, 2:14 PM EDT, 1 hour 22 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
214 PM EDT Fri Aug 5 2022

NCZ001-002-018-019-VAZ007-009>020-022>024-033>035-045>047-WVZ042>044-
507-508-061815-
Ashe-Alleghany NC-Watauga-Wilkes-Tazewell-Smyth-Bland-Giles-Wythe-
Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-
Roanoke-Botetourt-Rockbridge-Franklin-Bedford-Amherst-Campbell-
Appomattox-Buckingham-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
214 PM EDT Fri Aug 5 2022

This Hazardous Weather Outlook is for northwest North Carolina,
central Virginia, south central Virginia, southwest Virginia, west
central Virginia and southeast West Virginia.

.DAY ONE...This afternoon and tonight.

Scattered to numerous showers and thunderstorms this afternoon and
evening may produce moderate to heavy rainfall, which could cause
localized areas of flash flooding. A few storms could also produce
damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms are expected each afternoon and evening through mid
week. These storms may pose a flooding threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ003>006-020-VAZ032-043-044-058-059-061815-
Surry-Stokes-Rockingham-Caswell-Yadkin-Patrick-Henry-Pittsylvania-
Halifax-Charlotte-
214 PM EDT Fri Aug 5 2022

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia and southwest
Virginia.

.DAY ONE...This afternoon and tonight.

A few storms this afternoon may be severe with damaging winds.
Isolated flash flooding is also possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms are expected each afternoon and evening through mid
week. These storms may pose a flooding threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 5, 12:38 PM EDT, 2 hours 58 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1238 PM EDT Fri Aug 5 2022

VAZ033-051715-
Franklin-
1238 PM EDT Fri Aug 5 2022

...A STRONG THUNDERSTORMS WILL AFFECT WESTERN FRANKLIN COUNTY
THROUGH 115 PM EDT...

At 1237 PM EDT, a Thunderstorm was located near Callaway, or near
Copper Hill. The thunderstorm is nearly stationary.

Pea size hail is possible with this shower along with very heavy
rainfall.

Locations impacted include...
Boones Mill...
Wirtz...
and Callaway.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

LAT...LON 3694 8018 3696 8017 3695 8016 3695 8014
      3698 8014 3699 8012 3700 8014 3701 8012
      3703 8010 3706 8012 3717 8001 3714 7999
      3714 7996 3708 7988 3690 8010
TIME...MOT...LOC 1637Z 227DEG 2KT 3707 8003

RAB
Special weather statement, Aug 5, 1:04 PM EDT, 2 hours 32 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
104 PM EDT Fri Aug 5 2022

NCZ001-051745-
Ashe NC-
104 PM EDT Fri Aug 5 2022

...A strong thunderstorm will impact portions of central Ashe County
through 145 PM EDT...

At 103 PM EDT, Doppler radar was tracking a strong thunderstorm over
Jefferson. This storm was nearly stationary.

HAZARD...Winds in excess of 30 mph and pea size hail. Heavy rainfall
         and localized flooding.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Jefferson...
West Jefferson...
Glendale Springs...
Idlewild...
Wagoner...
Othello...
and Mount Jefferson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3656 8137 3639 8128 3637 8132 3637 8136
      3634 8137 3630 8145 3642 8159
TIME...MOT...LOC 1703Z 227DEG 1KT 3641 8146

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

RAB
Special weather statement, Aug 5, 1:25 PM EDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
125 PM EDT Fri Aug 5 2022

VAZ022-051800-
Roanoke VA-
125 PM EDT Fri Aug 5 2022

...A strong thunderstorm will impact portions of Roanoke, the City
of Salem, and the City of Roanoke through 200 PM EDT...

At 121 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms with very heavy rainfall between Poages Mill, Salem,
and Roanoke. This storm was nearly stationary.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Urban flooding with this area of thunderstorms is likely.
         Underpasses, low-lying, and normally flood-prone areas will
         be the most impacted.

Locations impacted include...
Roanoke...
Salem...
Vinton...
Catawba...
Bent Mountain...
Glenvar...
and Hollins.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3741 8006 3732 7986 3730 7984 3727 7986
      3723 7984 3721 7988 3718 7990 3714 7996
      3715 8000 3717 8001 3717 8003 3716 8009
      3712 8012 3711 8017 3723 8019 3730 8026
      3734 8026 3738 8020 3738 8015 3742 8007
TIME...MOT...LOC 1721Z 227DEG 1KT 3724 8005

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

RAB
Special weather statement, Aug 5, 2:16 PM EDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
216 PM EDT Fri Aug 5 2022

NCZ006-VAZ044-058-051900-
Caswell NC-Halifax VA-Pittsylvania VA-
216 PM EDT Fri Aug 5 2022

...A cluster of strong thunderstorms will impact portions of
northern Caswell, Pittsylvania, and western Halifax Counties and the
City of Danville through 300 PM EDT...

At 213 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms between Danville and Chatham moving north at 5 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Excessive Rainfall resulting in flooding of low-lying and
         normally flood prone areas. Gusty winds could knock down
         tree limbs and blow around unsecured objects.

Locations impacted include...
Danville...
Chatham...
Blairs...
Ingram...
Milton...
Gatewood...
and Java.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3653 7951 3654 7951 3654 7958 3689 7945
      3684 7907 3654 7904 3654 7914 3652 7914
TIME...MOT...LOC 1813Z 177DEG 5KT 3656 7927

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

RAB
Special weather statement, Aug 5, 3:07 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
307 PM EDT Fri Aug 5 2022

VAZ045-051930-
Campbell VA-
307 PM EDT Fri Aug 5 2022

...A strong thunderstorm will impact portions of
southwestern Campbell County through 330 PM EDT...

At 306 PM EDT, Doppler radar was tracking a strong thunderstorm near
Altavista, moving northeast at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Altavista...
and Hodges.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3712 7908 3709 7920 3711 7920 3712 7921
      3711 7922 3710 7922 3710 7923 3712 7924
      3713 7925 3711 7928 3718 7931 3727 7915
TIME...MOT...LOC 1906Z 246DEG 7KT 3717 7924

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

RS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 8:42 PM EDTSpecial Weather StatementRNKGiles33 min
Aug 5, 12:38 PM EDTSpecial Weather StatementRNKFranklin37 min
Aug 5, 1:25 PM EDTSpecial Weather StatementRNKRoanoke, City of Roanoke, City of Salem35 min
Aug 5, 2:16 PM EDTSpecial Weather StatementRNKPittsylvania, City of Danville44 min
Aug 5, 2:55 PM EDTSevere Thunderstorm WarningRNKPittsylvania, City of Danville65 min
Aug 5, 3:07 PM EDTSpecial Weather StatementRNKCampbell23 min
Aug 5, 3:38 PM EDTSpecial Weather StatementRNKCity of Martinsville37 min
Aug 5, 3:48 PM EDTSpecial Weather StatementRNKCharlotte27 min
Aug 5, 4:28 PM EDTSpecial Weather StatementRNKCity of Lynchburg32 min
Aug 5, 4:35 PM EDTSpecial Weather StatementRNKBuckingham25 min
Aug 5, 4:37 PM EDTSpecial Weather StatementRNKCity of Martinsville23 min
Aug 5, 4:49 PM EDTSevere Thunderstorm WarningRNKHenry, Pittsylvania56 min
Aug 5, 5:07 PM EDTSpecial Weather StatementRNKAmherst38 min
Aug 5, 5:15 PM EDTSpecial Weather StatementRNKCumberland30 min
Aug 5, 5:56 PM EDTSpecial Weather StatementRNKCity of Roanoke, City of Salem34 min
Aug 5, 6:24 PM EDTSevere Thunderstorm WarningRNKBedford, Botetourt, Franklin, Roanoke, City of Roanoke, City of Salem49 min
Aug 5, 6:39 PM EDTSpecial Weather StatementRNKTazewell36 min
Aug 5, 6:44 PM EDTAreal Flood AdvisoryRNKBland, Tazewell6 hr
Aug 5, 7:36 PM EDTSpecial Weather StatementRNKCharlotte24 min
Aug 4, 9:06 PM EDTSpecial Weather StatementRNKWatauga39 min
Aug 5, 1:04 PM EDTSpecial Weather StatementRNKAshe41 min
Aug 5, 1:46 PM EDTAreal Flood AdvisoryRNKWatauga3 hr
Aug 5, 1:38 PM EDTAreal Flood AdvisoryRNKGreenbrier3 hr

Nearby

Flash Flood Warnings in Virginia, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.